Yet another dangerous video challenge on social media is targeting our youth and posing a significant danger to our kids — NyQuil chicken. A recent viral trend on TikTok has hundreds of users marinating and cooking their raw chicken in NyQuil, an over-the-counter cold medicine. Not only does this sound unappetizing at best, but the FDA has recently confirmed that this practice is a recipe for disaster that could lead to serious health consequences, including death.
About this TikTok Trend
Searching up “NyQuil Chicken” or “Sleepy Chicken” on TikTok reveals millions of video searches, and many of the featured videos show users cooking raw chicken breasts in a pan with NyQuil as a “marinade.” This “fowl” idea has quickly gone viral, gaining popularity among users, who have narrated themselves pouring the cough syrup on their raw chicken and simmering until the meat turns blue. And just like any other social media trend, this challenge is spreading rapidly among teenagers and young adults- to try the recipe and post the video on TikTok.
Nyquil is an over-the-counter cough and cold medication that contains a combination of Acetaminophen, Dextromethorphan, and Doxylamine. Acetaminophen is the compound found in Tylenol, and overdose can cause serious side effects, including liver complications. Dextromethorphan is a cough suppressant that can cause heart palpitations, hallucinations, and respiratory distress in high doses. Doxylamine, an antihistamine, can also cause sleepiness, dizziness, and rapid heart if taken in excess. While NyQuil is safe to use as a medication in therapeutic doses when your child is ill (after checking with your doctor), it certainly is not safe to be used in foods, and in high doses can cause palpitations, constrict blood vessels, cause high blood pressure, headaches, and even lead to more severe symptoms such as heart attacks or death.
What Does the FDA Have to Say About It
The FDA has released a statement dissuading TikTok users from trying this dangerous trend. “Boiling a medication can make it much more concentrated and change its properties in other ways,” the FDA said. “Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs.”
Due to the significant amount of NyQuil used to make this dish, parents need to become aware of this trend and discuss with their kids the dangerous side effects of these trends. There is also the risk of contaminating the whole supply of NyQuil with the chicken bacteria because users sometimes choose to pour the excess liquid back into the bottle. Children, especially teenagers, are susceptible to viral trends such as these, putting the onus on adult caregivers to openly discuss the dangers of drugs and social media trends with their families.
With younger children at home, it is necessary to keep cough syrups and other medications out of their reach. But with alarming trends like these, you also need to carefully watch the usage of over-the-counter medications by your older children too. If your child feels ill in any way after consuming cough syrups (or maybe a chicken dish cooked with their friends!), call Poison Control (available 24/7) or go to the nearest emergency room immediately. St. Louis Children’s Hospital has six pediatric ER locations across the St. Louis and southern Illinois region including St. Louis Children’s Hospital, Children’s Hospital at Memorial Hospital Belleville, Children’s Hospital at Memorial Hospital Shiloh, Children’s Hospital at Missouri Baptist Medical Center, Children’s Hospital at Northwest HealthCare and Children’s Hospital at Progress West Hospital.